Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

After a heavy weekend drinking i am having heart palpitations now. Why it is happening so ?

after a heavy weekend drinking i am havving heart palpitations now. why? i drank quite heavily on saturday night and a few on sunday and my heart is racing i have never had this before it does it for a while and then stops and then it would do it again about 1/2 hr later!! worrying!!! any ideas why this would be? i am fit and otherwise healthy and 37 years old if it helps
Asked On : Sat, 12 Dec 2009
Answers:  1 Views:  1141
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response
This is not an uncommon occurence after a weekend of heavy drinking. Alcohol CAN cause withdrawals as many people have already stated, but unless you are a chronic drinker, a couple of days of binging is highly unlikely to lead to withdrawal or DTs. However, alcohol CAN precipitate an abnormal rhythm called ATRIAL FIBRILLATION that can cause your heart to go fast for periods of time, and this can start and stop intermittently. This is so common it has a name - the "holiday heart" syndrome. ( As Dr. Frank mentined, heavy alcohol can also cause cardiomyopathy (poor heart function), but your fast heart beats suggest atrial fibrillation is more likely to be the cause. You should avoid stimulants like caffeine or nicotine in the meantime (certainly avoid any more alcohol) and go to the urgent care or emergency room right now if your symptoms persist. They can do an EKG to verify the diagnosis. Good luck! Hope that helps! Next time, take it easy with the alcohol.
Answered: Sat, 12 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor